Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Taking levothyroxine for hypothyroidism. Safe to take marijuana?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
Can a person with hypothyroidism and taking levothyroxine use marijuana recreationally?
Posted Tue, 7 May 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shoaib Khan 2 hours later
Hello and welcome to XXXXXXX

Thank you for writing to us.

Marijuana has a particular psychoactive ingredient called THC. This ingredient is said to depress thyroid function. This is the reason why medical marijuana is used in treating patients with HYPERthyroidism.

As you have been diagnosed with HYPOthyroidism, and are on a good drug (levothyroxine), the effect of marijuana on your thyroid would be to further cause hypothyroidism. This might cause an imbalance of your thyroid function and neutralize the effect of levothyroxine.

I would thus advice against the use of marijuana in your case to avoid any complications.

I hope you found my response helpful and informative. Do write back to me for any further clarifications, I would be happy to help you.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor